Alert archive / Minnesota / Special Weather Statements in 2015

Special Weather Statement, NWS Twin Cities, MN

April 1, 2015Chisago County, Minnesota; Polk County, Wisconsin

NWS Twin Cities, MN issued this special weather statement at Apr 1, 2015, 1:59 PM CDT for Chisago County, Minnesota; Polk County, Wisconsin. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 1, 2015, 1:59 PM CDT (18:59 UTC)
Expired
Apr 1, 2015, 2:45 PM CDT
In force
46 min
Issued by
NWS Twin Cities, MN

Counties Chisago County, MN, Polk County, WI

The radar

The Minneapolis radar (KMPX), 107 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.0 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2015-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2015-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 161 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2734 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
161 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

289 
WWUS83 KMPX 011859
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
159 PM CDT WED APR 1 2015
 
MNZ053-WIZ014-011945-
CHISAGO-POLK-
159 PM CDT WED APR 1 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CHISAGO AND POLK 
COUNTIES THROUGH 245 PM CDT...

AT 158 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR RANDALL TO NORTH BRANCH...AND MOVING NORTHEAST AT
60 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
NORTH BRANCH...RUSH CITY...FREDERIC...LUCK...BALSAM LAKE...
MILLTOWN...HARRIS...CLAM FALLS...BRANCH...WOLF CREEK...WILD RIVER
STATE PARK AND CUSHING.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. 
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE 
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4546 9239 4548 9302 4555 9303 4556 9307
      4573 9302 4573 9285 4564 9288 4565 9253
      4573 9252 4572 9221
TIME...MOT...LOC 1858Z 244DEG 52KT 4567 9285 4553 9301 
$$

JPC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Apr 1, 1:15 PM CDT, 44 minutes earlier.

Area forecast discussion, Apr 1, 1:15 PM CDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
115 PM CDT WED APR 1 2015

.UPDATE FOR 18Z AVIATION DISCUSSION BELOW...

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 422 AM CDT WED APR 1 2015

WARMEST TEMPERATURES OF THE YEAR...FOLLOWED BY AFTERNOON
THUNDERSTORMS AND THE POTENTIAL FOR THE FIRST SEVERE WEATHER THIS
SEASON CONTINUES TO BE ON TRACK FOR TODAY.

INCREASED AFTERNOON HIGHS FOR TODAY...AND WOULD NOT BE SURPRISED TO
80F ACROSS SOUTHERN MN GIVEN THE WARM AIR ADVECTION...DEEP
MIXING...AND DIURNAL HEATING. FORECAST SOUNDINGS SHOW 40KT GUST
POTENTIAL WITH THE SOUTH SOUTHWESTERLY WINDS AHEAD OF THE COLD
FRONT...SO CONTINUED WITH A WIND ADVISORY ACROSS THE SOUTHERN HALF
OF THE FORECAST AREA.

AS ALLUDED TO IN PREVIOUS DISCUSSIONS...THE SOURCE OF THE BOUNDARY
LAYER MOISTURE IS MOISTURE ADVECTION IN THE H900-800MB LAYER. THIS
WILL TAKE PLACE ALONG THE NE/IA BORDER...UP THROUGH REDWOOD FALLS.
BOUNDARY LAYER MIXING WILL BRING THIS MOISTURE DOWN TO THE SURFACE
CAUSING DEWPOINTS TO RISE. HOWEVER...FARTHER EAST IN CENTRAL/EASTERN
MN...BOUNDARY LAYER MIXING WILL FAIL TO INCREASE SURFACE MOISTURE
UNTIL LATE AFTERNOON...SO A RED FLAG WARNING HAS BEEN ISSUED FOR
THIS AREA GIVEN THE DRY FUELS...LOW RH...AND STRONG WINDS.

CONVECTION CERTAINLY LOOKS LIKELY THIS AFTERNOON...AFTER 4PM...AS
THE HIRES MODELS DEPICT A LINE OF STORMS FROM EASTERN NE UP THROUGH
NORTHWEST WI. GIVEN THE INSTABILITY AND SHEAR...SEVERE WEATHER IS A
REAL POSSIBILITY...AND THE SLIGHT RISK HAS BEEN SHIFTED SLIGHTLY
NORTHWARD FOR THIS AFTERNOON. THE MAIN THREAT IS HAIL/WIND
INITIALLY...FOLLOWED BY MAINLY WIND 1-2HRS AFTER INITIATION. THE GFS
CONTINUES TO BE THE FASTEST MODEL IN COMPARISON TO THE OTHER
DETERMINISTIC MODELS WITH THE TIMING OF THE COLD FRONT. FOR POPS
TRENDED TOWARD A SLIGHTLY SLOWER/WESTWARD SOLUTION...BUT ADVANCED
THE PRECIP FASTER IN ANTICIPATION THAT COLD POOL DEVELOPMENT SHOULD
PROPAGATE THE LINE FASTER THEN THE COLD FRONT...SO HAVE PRECIP
EXITING THE REGION BY 09Z TONIGHT.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 422 AM CDT WED APR 1 2015

STRONG CAA AND VERY DEEP MIXING WILL MAKE FOR ANOTHER WINDY DAY
THURSDAY. SOUNDINGS SHOW MIXING UP TO 700 MB WITH UNIDIRECTIONAL
FLOW. GFS IS MOST BULLISH WITH THE WIND REACHING SOLIDLY ADVISORY
CRITERIA...THE OTHERS ARE A TAD MORE RESERVED. NONETHELESS...COULD
SEE GUSTS EXCEED 40 KT AND MAY NEED A WIND ADVISORY FOR PARTS OF
THE AREA...PARTICULARLY CENTRAL MN AND NORTHWEST WI. RH WILL
PLUMMET INTO THE TEENS BY AFTERNOON AND WILL SET UP ANOTHER
CRITICAL FIRE WX DAY. CONSULT THE FIRE WEATHER SECTION BELOW FOR
MORE INFORMATION ON THAT THREAT.

WIND WILL EASE QUICKLY THURSDAY EVENING AND HIGH PRESSURE WILL
BUILD IN FRIDAY/. A FAST MOVING WEAK CLIPPER WILL SLIDE SOUTHEAST
ACROSS THE NORTHERN PLAINS AND UPPER MS VALLEY FRIDAY NIGHT AND
COULD BRING A BIT OF LIGHT SNOW TO NORTHERN MN/WI. MOST OF IT WILL
REMAIN NORTH OF THE CWA...BUT DID INTRODUCE A SLIGHT CHANCE
BORDERING WFO DLH.

MODELS DIVERGE FROM SUNDAY ONWARD WITH THE ECMWF ON THE SLOWER
SIDE AND THE GFS ON THE FASTER SIDE OF THE GUIDANCE CONSENSUS. GFS
HAS ALSO SHIFTED NORTH WITH THE SYSTEM FOR NEXT WEEK WHEREAS THE
ECMWF HAS SHIFTED SOUTH. THERE IS TOO MUCH UNCERTAINTY TO GET INTO
ANY SPECIFICS YET...BUT CHANCES FOR PRECIP INCREASE DURING THIS
PERIOD AND IT LOOKS LIKE MAINLY RAIN.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1248 PM CDT WED APR 1 2015

CURRENTLY IN THE WARM SECTOR OF A STRONG SURFACE LOW IN THE
DAKOTAS. MAIN CONCERN IN THE IMEDIATE FUTURE IS THE VERY STONG
WINDS...GUSTS OVER 40MPH WILL CONTINUE THIS AFTERNOON FOR MUCH OF
THE AREA. LATER THIS AFTERNOON AND ESPECIALLY THIS
EVENING...TRAILING COLD FRONT WILL PUSH THROUGH AND SET OFF A LINE
OF SHOWERS WITH EMBEDDED THUNDER. CURRENT EXPECTATIONS ARE THAT
THIS LINE WILL DEVELOP NEAR A LINE FROM RWF TO STC AND PROGRESS
EAST THROUGH THE EVENING. EXPCTING MOSTLY VFR BUT VIS COULD DROP
TEMPORARILY UNDER THUNDERSTORM ACTIVITY. SOME VIS RESTIRCTION HAS
BEEN SEEN AT RWF DUE TO THE DIRT/DUST BEING KICKED UP BY THE
EXCESSIVE WINDS. THAT COULD PERSIST THROUGH THE AFTERNOON.

KMSP...BEST CHANCE OF PRECIP LOOKS TO BE 2-4Z AT THIS TIME.
THUNDER IS STILL A POSSIBILITY BUT DO NOT EXPECT SEVERE STORMS
THIS FAR NORTH.

/OUTLOOK FOR KMSP/
FRI...VFR. WINDS NW 10-15 KTS.
SAT...VFR. WINDS W 10-15 KTS.
SUN...VFR. WINDS E AROUND 10 KTS.

&&

.FIRE WEATHER...
ISSUED AT 422 AM CDT WED APR 1 2015

STRONG SOUTHERLY WINDS FROM 25 TO 35 MPH WILL DEVELOP THIS
MORNING ACROSS THE RED FLAG WARNING AREA AND PERSIST THROUGH THE
AFTERNOON WHILE HUMIDITY LEVELS DROP TO AROUND 25 PERCENT. IF
WINDS ARE STRONGER THAN CURRENTLY FORECAST FURTHER NORTH...A FEW
COUNTIES MAY NEED TO BE ADDED TO THE WARNING.

A FIRE WEATHER WATCH HAS BEEN ISSUED FOR THURSDAY FROM SOUTHWEST
TO NORTHEAST MINNESOTA. STRONG WEST WINDS FROM 25 TO 35 MPH WILL
DEVELOP DURING THE MORNING AND PERSIST THROUGH LATE AFTERNOON. IN
ADDITION...HUMIDITIES WILL DROP INTO THE 15 TO 20 PERCENT RANGE
SETTING UP ANOTHER DAY WITH CRITICAL FIRE WEATHER CONDITIONS. THE
WATCH IS IN EFFECT WEST OF THE AREA EXPECTED TO GET HIT MOST BY
THUNDERSTORMS THIS EVENING...AS THERE IS POTENTIAL FOR WETTER
FUELS THERE.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...RED FLAG WARNING UNTIL 7 PM CDT THIS EVENING FOR MNZ064-073>078-
     082>085-091>093.

     WIND ADVISORY UNTIL 5 PM CDT THIS AFTERNOON FOR MNZ054>059-
     064>069-073>077-082>085-091>093.

     FIRE WEATHER WATCH FROM THURSDAY MORNING THROUGH THURSDAY
     EVENING FOR MNZ042>045-048>062-064>068-073>075-082.

WI...NONE.
&&

SHORT TERM...JRB
LONG TERM...BORGHOFF
AVIATION...SPD
FIRE WEATHER...BORGHOFF
Hazardous weather outlook, Apr 1, 12:38 PM CDT, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1238 PM CDT WED APR 1 2015

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
021500-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1238 PM CDT WED APR 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON THROUGH THIS EVENING. A FEW STORMS COULD BE SEVERE WITH
LARGE HAIL AND DAMAGING WINDS...MAINLY SOUTH OF A LINE FROM
COMFREY TO MANKATO TO OWATONNA.

SOUTHERLY WINDS OF 25 TO 40 MPH WITH GUSTS TO AROUND 50 MPH CAN
BE EXPECTED OVER MUCH OF CENTRAL AND SOUTHERN MINNESOTA.

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED OVER MUCH OF
SOUTHERN MINNESOTA TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

CRITICAL FIRE WEATHER CONDITIONS WILL DEVELOP AGAIN ON THURSDAY
ACROSS THE ENTIRE REGION.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO
THIS EVENING.

In the hours before

Special weather statement, Apr 1, 1:21 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
121 PM CDT WED APR 1 2015

MNZ045-052-053-061-WIZ014-011900-
KANABEC-ISANTI-ANOKA-CHISAGO-POLK-
121 PM CDT WED APR 1 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT KANABEC...ISANTI...
ANOKA...CHISAGO AND POLK COUNTIES THROUGH 200 PM CDT...

AT 120 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR LEWIS LAKE TO NEAR EAST BETHEL...AND MOVING EAST
AT 55 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CAMBRIDGE...FOREST LAKE...HAM LAKE...EAST BETHEL...NORTH BRANCH...
ISANTI...CHISAGO CITY...LINDSTROM...MORA...RUSH CITY...AMERY AND
OSCEOLA.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4598 9306 4598 9314 4574 9314 4573 9285
      4564 9288 4565 9253 4573 9252 4572 9216
      4529 9216 4528 9317 4586 9347 4606 9306
TIME...MOT...LOC 1820Z 248DEG 50KT 4573 9333 4534 9312

JPC
Local storm report, Apr 1, 1:38 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
138 PM CDT WED APR 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0124 PM     HAIL             CAMBRIDGE               45.56N 93.23W
04/01/2015  M0.25 INCH       ISANTI             MN   PUBLIC

            REPORTED VIA SOCIAL MEDIA.

&&

AJZ
Local storm report, Apr 1, 1:47 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
147 PM CDT WED APR 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0124 PM     HAIL             3 N CAMBRIDGE           45.61N 93.23W
04/01/2015  M0.25 INCH       ISANTI             MN   COCORAHS

            DIAMETER WAS 0.375 INCHES.

&&

AJZ
Local storm report, Apr 1, 1:50 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
150 PM CDT WED APR 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0147 PM     HAIL             RUSH CITY               45.68N 92.97W
04/01/2015  M0.75 INCH       CHISAGO            MN   TRAINED SPOTTER

            VERY SHORT BURST OF HAIL.

&&

AJZ
Special weather statement, Apr 1, 1:59 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
159 PM CDT WED APR 1 2015

MNZ053-WIZ014-011945-
CHISAGO-POLK-
159 PM CDT WED APR 1 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CHISAGO AND POLK
COUNTIES THROUGH 245 PM CDT...

AT 158 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR RANDALL TO NORTH BRANCH...AND MOVING NORTHEAST AT
60 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
NORTH BRANCH...RUSH CITY...FREDERIC...LUCK...BALSAM LAKE...
MILLTOWN...HARRIS...CLAM FALLS...BRANCH...WOLF CREEK...WILD RIVER
STATE PARK AND CUSHING.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4546 9239 4548 9302 4555 9303 4556 9307
      4573 9302 4573 9285 4564 9288 4565 9253
      4573 9252 4572 9221
TIME...MOT...LOC 1858Z 244DEG 52KT 4567 9285 4553 9301

JPC

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 7:14 PM CDTFire Weather WatchMPXBlue Earth, Faribault, Freeborn, Goodhue, Le Sueur, Martin and 3 more8 hr
Apr 1, 3:38 AM CDTFire Weather WatchMPXAnoka, Benton, Brown, Carver, Chippewa, Chisago and 31 more31 hr
Apr 1, 3:38 AM CDTRed Flag WarningMPXBlue Earth, Brown, Faribault, Freeborn, Goodhue, Le Sueur and 8 more15 hr
Apr 1, 1:21 PM CDTSpecial Weather StatementMPXChisago, Isanti39 min
Apr 1, 3:50 PM CDTRed Flag WarningMPXBenton, Blue Earth, Brown, Carver, Chippewa, Douglas and 24 more19 hr
Apr 1, 5:22 PM CDTSpecial Weather StatementMPXSherburne38 min
Apr 1, 6:17 PM CDTSpecial Weather StatementMPXSherburne, Wright43 min
Apr 1, 6:59 PM CDTSpecial Weather StatementMPXAnoka, Hennepin, Ramsey46 min

Nearby

Special Weather Statements in Minnesota, 2015Special Weather Statements in Wisconsin, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.